Texas, 2016

Damaging Wind in Texas, July 2, 2016

July 2, 2016 · NWS AMA · 1 event in 1 county or zone

An upper level trough moving east across southeastern Colorado helped to develop storms south of the stationary front across southern Kansas. With CAPE values between 1500-200 J/Kg and weak effective bulk shear around 30 kts, individual storms congealed into a line and moved east-southeast across the eastern Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough moving east across southeastern Colorado helped to develop storms south of the stationary front across southern Kansas. With CAPE values between 1500-200 J/Kg and weak effective bulk shear around 30 kts, individual storms congealed into a line and moved east-southeast across the eastern Panhandles. Damaging winds was the main severe weather impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 5:37 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 5:37 PM CST, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
637 PM CDT SAT JUL 2 2016

.Aviation...
Several boundaries around the area could spark additional showers
and thunderstorms this evening. But think the best chance of rain may
develop near the DHT and GUY TAF sites after midnight in association
with a cold front. So have mentioned a tempo group for these sites.
Will leave AMA out of the rain for this forecast. North winds will
prevail at DHT and GUY...first behind a trough and then behind the
cold front. North winds should develop at AMA around 11Z. VFR
conditions are expected outside of thunderstorms.

&&

.Prev Discussion... /Issued 521 PM CDT SAT JUL 2 2016/

Discussion...
For this evening and tonight, a well defined upper level shortwave
trof will move across the srn high plains, accompanied by isolated
to scattered showers and tstms. Based on projected path of this
shortwave trof, the OK Panhandle will have the greatest threat for
precipitation, followed by nrn TX Panhandle, with the srn TX
Panhandle having the lowest threat. Pop structure was fashioned in
this manner. Also went with areal qualifiers for tonight. The
strongest storms will pose a marginal svr threat this evening and
would not be surprised to see a couple to a few storms becoming
strong to perhaps marginally svr. In addition, a weak cold front will
move across the TX and OK Panhandles tonight and could serve as an
additional low level lifting mechanism to assist in tstm development.

On Sunday, the upper level shortwave trof will be movg east of the
area, with much less in the way of tstm activity. Pops have been
restricted to far sern TX Panhandle and far nwrn zones.

Then from next Monday through Saturday, a somewhat dirty upper level
ridge of high pressure will prevail across much of the srn states.
This particular upper level ridge of high pressure will likely not be
strong enuf to completely suppress tstm development durg this time
period. Have incorporated slgt chc pops across parts of the fcst area
to account for the low threat of tstm development. Well above normal
temperatures including some triple digit values are forecast to
return to the area by Tuesday and lasting at least a few days after.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

15/18
Hazardous weather outlook, Jul 2, 4:53 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT SAT JUL 2 2016

OKZ001>003-TXZ001>020-031100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
553 PM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL
TO BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS TO AROUND 60 MPH POSSIBLE. IN ADDITION...
HEAVY RAIN WILL LIKELY ACCOMPANY THE STRONGEST STORMS...WHICH MAY
LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE
OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY THROUGH FRIDAY. ANY STORMS
THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 2, 3:49 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT SAT JUL 2 2016

TXZ015-022245-
WHEELER TX-
449 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER COUNTY UNTIL 545 PM
CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LELA...OR 6 MILES WEST OF SHAMROCK...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHAMROCK...WHEELER...LELA...TWITTY AND ALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3518 10040 3530 10051 3562 10012 3562 10000
      3518 10000
TIME...MOT...LOC 2149Z 228DEG 20KT 3519 10036

LG
Special weather statement, Jul 2, 5:42 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT SAT JUL 2 2016

OKZ002-003-030115-
BEAVER OK-TEXAS OK-
642 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS AND BEAVER COUNTIES
UNTIL 815 PM CDT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES NORTHWEST OF FORGAN TO 6 MILES
SOUTHEAST OF HARDESTY. MOVEMENT WAS NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAVER...FORGAN...HARDESTY...GATE...KNOWLES...ELMWOOD...
BRYANS CORNER...MOCANE...TURPIN...ADAMS...FLORIS...BALKO...
BOYD AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3676 10000 3650 10051 3650 10147 3700 10100
      3700 10000
TIME...MOT...LOC 2341Z 240DEG 45KT 3696 10060 3656 10110

LG
Special weather statement, Jul 2, 6:13 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
713 PM CDT SAT JUL 2 2016

OKZ002-003-TXZ002>004-030100-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-SHERMAN TX-
713 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...BEAVER...
EAST CENTRAL SHERMAN...NORTHERN OCHILTREE AND HANSFORD COUNTIES UNTIL
800 PM CDT...

AT 712 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FORGAN TO 3 MILES WEST OF GRUVER. MOVEMENT
WAS EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PERRYTON...SPEARMAN...BEAVER...GRUVER...FORGAN...HARDESTY...GATE...
KNOWLES...ELMWOOD...BRYANS CORNER...MOCANE...TURPIN...ADAMS...WAKA...
FLORIS...BALKO...FARNSWORTH AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3676 10000 3650 10046 3650 10054 3645 10055
      3618 10101 3616 10177 3700 10083 3700 10000
TIME...MOT...LOC 0012Z 250DEG 34KT 3692 10050 3625 10148

LG
Local storm report, Jul 2, 6:35 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
07/02/2016  M63 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1600595

CE
Local storm report, Jul 2, 8:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
907 PM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 SW FORGAN             36.87N 100.59W
07/02/2016                   BEAVER             OK   EMERGENCY MNGR

            BARN DESTOYED AND AN OUTBUILDING OVERTURNED.

&&

EVENT NUMBER AMA1600596

LG
Special weather statement, Jul 2, 8:12 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT SAT JUL 2 2016

OKZ003-TXZ004-005-030300-
BEAVER OK-OCHILTREE TX-LIPSCOMB TX-
912 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER...LIPSCOMB
AND EASTERN OCHILTREE COUNTIES UNTIL 1000 PM CDT...

AT 912 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SLAPOUT TO 6 MILES NORTH OF WOLF CREEK
PARK. MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIPSCOMB...BOOKER...FOLLETT...HIGGINS...DARROUZETT...SLAPOUT AND WOLF
CREEK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3618 10095 3682 10032 3680 10000 3606 10000
TIME...MOT...LOC 0212Z 263DEG 37KT 3660 10008 3631 10061

LG

The radar

The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lipscomb

When
July 2, 8:12 PM CST
Where
Lipscomb County, 0.56 mi W of Booker
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.450, -100.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651396.